Some people are unknowingly damaging their livers by downing a can or two of Red Bull and then later taking Tylenol or Excedrin painkiller. The combination of caffeine from coffees or energy drinks along with these pain medicines may increase the risk of liver damage.
A new report, a preliminary laboratory study, is announced in the upcoming Oct. 15 print issue of Chemical Research in Toxicology, a monthly journal published by the American Chemical Society (ACS). The toxic interaction could occur not only from drinking caffeinated beverages while taking the painkiller but also from using large amounts of medications that intentionally combine caffeine and acetaminophen for the treatment of migraine headaches, menstrual discomfort and other conditions, the researchers say. (As most readers know, one common product that combines these two is Excedrin.)
In the past, health experts have warned that consuming alcohol while taking acetaminophen can trigger toxic interactions and cause liver damage and even the rare death. In previous studies, the same researchers showed that high doses of caffeine can increase the severity of liver damage in rats with acetaminophen-induced liver damage. So, there has been supportive evidence from the past which backs up the current study.
While these studies are preliminary, and the findings are from laboratory animals, they do suggest that consumers may want to limit caffeine intake--including energy drinks and strong coffee--while taking acetaminophen.
The bottom line is that you don’t have to stop taking acetaminophen or stop taking caffeine products, but you do need to monitor your intake more carefully when taking them together, especially if you drink alcohol.